Severe adverse cutaneous reaction to insulin due to cresol sensitivity

    loading  Checking for direct PDF access through Ovid

Abstract

We present the case of an 80-year-old lady known to be sensitive to chlorocresol (4-chloro-3-methyl phenol) who developed severe erythrodermic exfoliative dermatitis with atypical features 2 weeks after commencing subcutaneous insulin. All medications except insulin were stopped, without major improvement. It was noted that the insulin contained m-cresol (m-methyl phenol) so a parabens-based insulin was substituted. There was a significant improvement in her clinical condition within 72 hr. Further patch and intradermal testing to the insulin and m-cresol was planned, but she developed a nosocomial infection and died. We hypothesize that the adverse cutaneous reaction was a systemic manifestation of cresol sensitivity, given the rapid clinical resolution on changing insulins and the previously demonstrated sensitivity to chlorocresol, particularly as cross-reactivity between different low molecular weight methyl phenols is documented. Local injection site reactions and systemic side-effects including nausea, diarrhoea and vomiting have previously been reported with cresol-containing insulins, although to our knowledge, this is the first reported case of a severe cutaneous reaction. It is important to be aware of m-cresol as a potential allergen, as it is contained in most commercially available insulins.

Related Topics

    loading  Loading Related Articles